Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 97, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 2005, 8:29 PM CDT for Dixon County, Nebraska; Clay County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2005, 8:29 PM CDT (01:29 UTC)
- Expired
- Jun 4, 2005, 9:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Dixon County, NE, Clay County, SD
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 7:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 050129 SVRFSD NEC051-SDC027-050215- /O.NEW.KFSD.SV.W.0097.050605T0129Z-050605T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 829 PM CDT SAT JUN 4 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MASKELL...OR ABOUT 9 MILES SOUTH OF VERMILLION...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERMILLION AROUND 855 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4261 9711 4256 9688 4287 9684 4288 9701 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 050136 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 835 PM CDT SAT JUN 4 2005 NEC051-SDC027-050215- /O.CON.KFSD.SV.W.0097.000000T0000Z-050605T0215Z/ DIXON NE-CLAY SD- 835 PM CDT SAT JUN 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR CLAY AND NORTHERN DIXON COUNTIES... AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR MASKELL...OR ABOUT 7 MILES SOUTHWEST OF VERMILLION...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERMILLION AROUND 845 PM CDT THIS STORM HAS RAPIDLY INTENSIFIED IN THE PAST SEVERAL MINUTES... GIVING THE POTENTIAL FOR LARGER HAIL THAN WHAT WAS LISTED IN THE INITIAL WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4261 9711 4256 9688 4287 9684 4288 9701 $$ MJF
000 WWUS53 KFSD 050157 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT SAT JUN 4 2005 NEC051-SDC027-050215- /O.CON.KFSD.SV.W.0097.000000T0000Z-050605T0215Z/ DIXON NE-CLAY SD- 855 PM CDT SAT JUN 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR CLAY AND NORTHERN DIXON COUNTIES... AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF VERMILLION TO NEWCASTLE...MOVING NORTH AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RURAL CLAY COUNTY AT 910 PM CDT RURAL NORTHERN DIXON COUNTY AT 910 PM CDT AT 851 PM CDT...DIME SIZE HAIL WAS REPORTED BY THE PUBLIC 2 MILES WEST OF VERMILLION. THIS STORM WILL PRODUCE HAIL UP TO THE SIZE OF QUARTERS OR SLIGHTLY LARGER. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4261 9711 4256 9688 4287 9684 4288 9701 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:30 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 4, 4:30 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 PM CDT SAT JUN 4 2005 .DISCUSSION... A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK. THERE WILL AT LEAST A COUPLE OF CHANCE FOR SEVERE WEATHER WITH THE GREATEST THREAT POSSIBLE IN THE MIDDLE OF THE WEEK. FOR TONIGHT...CWA IS CURRENTLY BETWEEN WAVES. THIS HAS ALLOWED SUBSIDENCE TO SET UP AND TO ALLOW THE SRN HALF OF THE AREA TO BECOME PARTLY CLOUDY. HOWEVER...AS SEEN BY BOTH KOMA SOUNDING AND A TAMDAR SOUNDING FROM KSUX AT 20Z...THERE HAS BEEN SO MUCH LATENT HEAT WARMING THAT LAPSE RATES REMAIN NEARLY MOIST ADIABATIC. THIS HAS RESULTED IN LITTLE AVAILABLE ENERGY FOR PARCELS TO ACCELERATE. IN ADDITION...SOUTHWEST FLOW AT SURFACE HAS LIMITED THE LOW LEVEL SHEAR WHILE MIDLEVEL SPEED SHEAR REMAINS FAILRY IMPRESSIVE. DO STILL BELIEVE SOME SEVERE WEATHER IS POSSIBLE...ESPECIALLY IF SURFACE FLOW CAN BACK TO SOUTH OR SSE...BUT THE LOW LAPSE RATES MEAN THAT SEVERE WEATHER WILL BE RELATIVELY ISOLATED AND LIKELY JUST MARGINALLY SEVERE HAIL OF DIME TO QUARTER. NONETHELESS...VERY STORNG WAVE MOVING EAST WILL INTERACT WITH SURFACE FRONT IN CENTRAL NEBRASKA AND SOUTH DAKOTA. EXPECT THAT THIS CONVECTION WILL MOVE NORTHEAST INTO SOUTHEAST SOUTH DAKOTA AND ADJACENT AREAS IA AND MN. WHILE LAPSE RATES ARE LIMITING SEVERE CHANCES...THIS IS STILL A GOOD SET UP FOR HEAVY RAIN ESPECIALLY WITH A SLOW MOVING FRONT. DO NOT EXPECT AS WIDESPREAD HEAVY RAIN AS PAST TWO DAYS AS CONVECTION IN KS WILL CUT OFF DEEPER MOISTURE BUT LOCAL AMOUNTS TO TWO INCHES ARE STILL POSSIBLE. WITH CREEKS AND SMALL STREAMS NEAR BANKFULL AROUND YKN...WILL CONTINUE FLASH FLOOD WATCH. LATE TONIGHT AND SUNDAY STRONG UPPER WAVE WILL MOVE ACROSS THE AREA. WITH MOIST ADIABATIC LAPSE RATES...EXPECT THAT DESPITE A LACK OF A STRONG BOUNDARY...A LARGE AREA OF SHOWERS WITH ISOL TSRA WILL MOVE FROM WEST TO EAST DURING THE DAY. HAVE RAISE POPS TO LIKELY OVER MUCH OF THE AREA. RAINFALL AMOUNTS WILL NOT BE MUCH BUT IT WILL BE ANOTHER DAMP DAY ACROSS MUCH OF THE REGION. WHILE TEMPS WILL START WARM IN THE ERN CWA AHEAD OF THE FRONT...THICK CLOUDS ARE RAIN WILL REALLY PREVENT TEMPS MUCH AND KEPT MAXES 60S AND 70S. IN THE FAR WRN CWA...WHERE THERE WILL BE MORE SUN...DID KEEP MAXES AROUND 80. WEAK SFC RIDGE MOVES ACROSS THE AREA ON SUNDAY NIGHT. WINDS WILL REALLY DROP OFF AND TEMPS SHOULD FALL INTO THE 50S. WITH AMPLE LOW LEVEL MOISTURE THERE IS A REAL FOG THREAT ACROSS MUCH OF THE CWA...ESP BETWEEN THE JAMES AND BIG SIOUX VALLEY. DID NOT ADD TO GRIDS TODAY BUT MAY NEED TO ON SUBSEQUENT UPDATES. ON MONDAY...SURFACE WARM FRONT MOVES ACROSS THE CWA. HOWEVER...WITH UPPER LEVEL RIDGING...DO NOT EXPECT ANY PRECIPITATION. INSTEAD WITH RAPID BURNOFF OF FOG EXPECTED...TEMPS WILL REALLY WARM. EXPECT THAT TEMPS WILL REACH 90 FOR THE FIRST TIME FOR MUCH OF THE AREA WITH 80S EVERYWHERE ELSE. THE COOLEST TEMPS WILL BE IN SW MN WHICH WILL REMAIN NORTH OF THE WARM FRONT. THE FIRST SHORTWAVE WILL MOVE ACROSS THE WRN DAKOTAS MONDAY NIGHT. WITH LOW LEVEL JET SETTING OVERNIGHT...EXPECT CONVECTION TO DEVELOP ACROSS WRN NORTH DAKOTA AND SPREAD SOUTHEAST TOWARD SW MN. IT WILL BE A RACE BETWEEN CAP BUILDING OVER SOUTH DAKOTA AND THE MOISTURE COMING NORTH AT 850 MB. BELIEVE THAT IN SW MN...THE MOISTURE MAY WIN AND THERE COULD BE SCATTERED CONVECTION IN SW MN. CONVECTION WILL END TUE MORNING. THE NAM IS OVERDOING MORNING CONVECTION AND BRINGING SURFACE SOUTH FAR TOO QUICKLY. INSTEAD EXPECT THE SURFACE WARM FRONT TO HANG ALONG OR NORTH OF I90. WITH A STRONG CAP IN PLACE...EXPECT THAT CONVECTION WILL BE SUPPRESSED MUCH OF THE AFTERNOON. THEN A STRONG WAVE MOVES AROUND THE TROUGH DURING THE LATE AFTERNOON. WITH GOOD SHEAR AND LAPSE RATES OF 8 C/KM...SCT TSRA SHOULD DEVELOP LATE AFTERNOON. THERE WILL BE A THREAT OF ORGANIZED SEVERE WEATHER IF PATTERN DEVELOPS AS SHOWN. CONVECTION WILL MOVE EAST OF THE AREA ON TUE NIGHT AND THEN COLD FRONT WILL MOVE ACROSS ON WEDNESDAY. THIS IS MORE IN LINE WITH ECMWF AND CANADIAN THAN GFS WHICH IS MUCH FASTER THAN EVEN THE 00Z ENSEMBLES. AFTER THE FRONT MOVES BY...THURSDAY SHOULD BE DRY AND NEAR NORMAL TEMPERATURES. MOISTURE RETURNS ON FRIDAY AND SATURDAY. DID KEEP CHC OF TSRA OF FRI AND FRIDAY AS THE WARM FRONT MOVES NORTH AND THEN ANOTHER CHC ON SATURDAY IN THE WRN CWA AS THE COLD FRONT APPROACHES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH THROUGH 100 AM CDT SDZ050-SDZ063>066-SDZ068>071. MN...NONE. IA...FLOOD WATCH THROUGH 100 AM CDT IAZ001-012-020-031. NE...FLOOD WATCH THROUGH 100 AM CDT NEZ013-014. && SCHUMACHER
Hazardous weather outlook, Jun 4, 11:44 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT SAT JUN 04 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT SAT JUN 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS DECREASING OR ENDING FOR A FEW HOURS THIS AFTERNOON WILL ALLOWING A LITTLE SUN TO COME OUT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON...ESPECIALLY ALONG THE MISSOURI RIVER AREA...THEN DEVELOP OR SPREAD TO THE NORTH AND NORTHEAST. THE THREAT OF DAMAGING WINDS AND HAIL WILL BE MAINLY ALONG AND SOUTHEAST OF A BROOKINGS TO PICKSTOWN LINE. THE GREATEST THREAT OF SEVERE STORMS...INCLUDING POSSIBLE TORNADOES...WILL BE OVER NORTHWEST IOWA...AND OVER FAR SOUTHEAST SOUTH DAKOTA SOUTHEAST OF A SIOUX FALLS TO YANKTON LINE FLOODING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE AREAS OF HEAVY RAIN AFTER THEY REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. RAINFALL OF 1 TO 3 INCHES...WITH ISOLATED AREAS OF EVEN HEAVIER RAIN...COULD DEVELOP. SUCH RAINFALL AMOUNTS ON SATURATED GROUND COULD PRODUCE LOCAL FLOODING OF URBAN AREAS...SMALL STREAMS...AND OTHER LOW AREAS. THE FLOOD THREAT WILL BE MAINLY IN SOUTHEAST SOUTH DAKOTA SOUTH OF INTERSTATE 90...NORTHWEST IOWA NEAR THE MISSOURI AND BIG SIOUX RIVERS...AND FAR NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS SHOULD DEVELOP BY TUESDAY NIGHT. CONSIDERABLE MOISTURE AND INSTABILITY SHOULD BE AVAILABLE WITH THIS SYSTEM...SO ANY THUNDERSTORMS COULD BECOME SEVERE...ESPECIALLY IN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 28 min |
| Jun 4, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| Jun 4, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
| Jun 4, 9:49 PM CDT | Tornado Warning | FSD | Union | 29 min |
| Jun 4, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 52 min |
| Jun 4, 10:16 PM CDT | Flash Flood Warning | FSD | Yankton | 3 hr |
| Jun 4, 10:24 PM CDT | Flash Flood Warning | FSD | Clay | 3 hr |
| Jun 4, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 48 min |
| Jun 4, 11:01 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 44 min |
| Jun 4, 11:38 PM CDT | Flash Flood Warning | FSD | Bon Homme | 3 hr |
| Jun 4, 11:55 PM CDT | Flash Flood Warning | FSD | Lincoln, Union | 3 hr |
| Jun 5, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.